TeenHelp
Support Forums Today's Posts

Get Advice Connect with TeenHelp Resources
HelpLINK Facebook     Twitter     Tumblr     Instagram    Hotlines    Safety Zone    Alternatives

You are not registered or have not logged in

Hello guest! (Not a guest? Log in above!)

As a guest on TeenHelp you are only able to use some of our site's features. By registering an account you will be able to enjoy unlimited access to our site, and will be able to:

  • Connect with thousands of teenagers worldwide by actively taking part in our Support Forums and Chat Room.
  • Find others with similar interests in our Social Groups.
  • Express yourself through our Blogs, Picture Albums and User Profiles.
  • And much much more!

Signing up is free, anonymous and will only take a few moments, so click here to register now!


Mental Health Use this forum to share your mental health concerns and to seek advice.

Closed Thread
 
Thread Tools Search this Thread
  (#1 (permalink)) Old
DeletedAccount32
Guest
 
DeletedAccount32's Avatar
Edit avatar
 

Posts: n/a

Lamictal Side Effects? - January 19th 2013, 02:46 PM

About a month ago, I started taking Lamictal. My psychiatrist has been upping the dosage very slowly due to my own sensitivity to meds and the risk of developing the rash. I'm still on a very low dose, having just upped it to 50 mg on Wednesday. However, I've noticed lately that my anxiety has rapidly increased since beginning Lamictal (situations that hadn't been causing me anxiety are now giving me panic attacks) and lately there's been an increase in suicidal thoughts that's very severe, in addition to a sudden increase in self-harm. I'm concerned because I don't want to wind up in the hospital again.

Has anyone here ever experienced this with Lamictal before? I'd previously been taken off of it because I thought it was making me more suicidal, but I decided to go back on it as I wasn't sure if it had actually caused it or if I was just in a crisis situation at the time. It's still hard to tell. I've been working on combating my anxiety more lately and that in turn could make me more anxious. Still, I'm not entirely sure where the suicidal ideation is coming from as things had been going very well for me.

I'm going to talk to my doctor and see what he recommends, whether that be increasing the dose again (I read that people sometimes tolerate it better at higher doses) or go off it completely. But mainly I wanted to know if anyone has had this experience with Lamictal to get a better idea of what's causing what. Part of me wants to stay on it because I'm dying for something to work and to find the right meds for me, but I know it's not an overnight process.

If my doctor recommends going up to a higher dose, do you think it's worth doing it? I can't say I'm entirely comfortable with the idea, considering what I'm already experiencing. I know you guys aren't medical professionals, but I feel like psychiatrists are always advocating in favor of the meds and so I'm hoping to get some other opinions as well.

Any help is much appreciated! Thanks!
   
  (#2 (permalink)) Old
i_like_black Offline
Awesomesauce.
Experienced TeenHelper
******
 
i_like_black's Avatar
 
Name: Jess
Age: 31
Gender: Boobs and pubes
Location: Right here.

Posts: 683
Blog Entries: 349
Join Date: February 23rd 2010

Re: Lamictal Side Effects? - January 22nd 2013, 07:00 AM

Talking to your doctor is pro, go for it.

If you seriously want to try a higher dose, although you dislike hospitals (which is normal), it might be worth trialling it in a controlled environment such as a hospital, where you are monitored more frequently, have people available to talk to when you feel suicidal, and have much less access to self-harm.

However, you say you think lamictal has contributed to you feeling suicidal and so forth in the past, and as the same thing is happening again, it could be the drug itself. Finding the right medication is a very long trial-and-error process for a lot of people with mood disorders. In the mean time, use your support networks as much as possible, and make sure you communicate openly about everything. Pay particular attention to your diet and your sleep, as big changes in appetite or sleep patterns are indicative of things. You know what's normal for you, and so you know what isn't.

I have never myself been on lamictal so I don't have any experience with that drug specifically, but I have been on epilim (also known as sodium valproate or depakote in the U.S.) pretty much as soon as they thought I had a mood disorder, and I got continually more and more depressed as they continued to increase the dosage. By the time I was taken off it after a suicide attempt, I was on 900mg per day, which probably doesn't sound like a huge amount but they also had me on a ton of supplements at the time. Basically, that medication didn't work for me and in fact made me sicker. Sometimes that happens.

Anywho, good luck with whatever you decide, and I hope you find the right medication soon.
   
  (#3 (permalink)) Old
Whisperer Offline
Find yourself and be that
I've been here a while
********
 
Whisperer's Avatar
 
Name: Alessa
Age: 25
Gender: Female
Location: USA

Posts: 1,937
Blog Entries: 118
Join Date: May 17th 2009

Re: Lamictal Side Effects? - January 22nd 2013, 04:38 PM

I'd say go with what's safer. With any anti-depressant there's always the chance of your depression getting worse. Does your doctor know this is happening? I think if he knows how bad it is getting he'd be less likely to up the dosage. When I started taking lamictal I was already in the hospital so they had constant observation of me. But now it's one of the medications that's saved me from my depression. I would say though it's not worth the risk. Unless you feel you are able to stay safe and contact someone immediately if you start having bad thoughts I think you shouldn't stay on it. Your life is the most important thing.


Whatever it is, chances are I've been there.
If I can make it out, you can too.
   
  (#4 (permalink)) Old
Antihero
I've been here a while
********
 
Ghost On The Highway's Avatar
 
Name: Ghost
Age: 29
Gender: Duderino
Location: Galaxy 5-0-0

Posts: 1,045
Join Date: January 16th 2010

Re: Lamictal Side Effects? - January 23rd 2013, 09:44 PM

I am not a fan of Lamictal at all. I still take 50mg once every day (or two) because I'm paranoid about withdrawal/relapse, but it's kind of a scary drug. Its main use is as an anticonvulsant in epilepsy treatment. As you may or may not know, epilepsy is quite debilitating and has spawned some "batshit crazy" therapies in the past, including corpus callosotomy (severing the two hemispheres) and temporal lobectomy (removing the temporal lobes of the brain). I don't really want anything to do with a drug that is supposed to work in lieu of such therapies. Anyway, it never really helped me and exacerbated my acne. If you feel lamictal isn't working for you I'd suggest switching to another drug entirely. It is, however, supposed to be good for bipolar mania, if you experience that.



The neon burns a hole in the night, and the Freon burns a hole in the sky.
You can find my kind living right on the fault line, eyes on the seaside, lives on the B-side, kites on the power lines.
   
  (#5 (permalink)) Old
Whisperer Offline
Find yourself and be that
I've been here a while
********
 
Whisperer's Avatar
 
Name: Alessa
Age: 25
Gender: Female
Location: USA

Posts: 1,937
Blog Entries: 118
Join Date: May 17th 2009

Re: Lamictal Side Effects? - January 24th 2013, 06:10 PM

Jay,
I don't see it anywhere being used for epilepsy. Do you have a link? Just curious


Whatever it is, chances are I've been there.
If I can make it out, you can too.
   
  (#6 (permalink)) Old
Batman. Offline
Protector of Gotham
I can't get enough
*********
 
Batman.'s Avatar
 
Name: Julz
Age: 31
Gender: Female
Location: Ontario, Canada

Posts: 2,724
Blog Entries: 5
Join Date: December 14th 2009

Re: Lamictal Side Effects? - January 24th 2013, 11:30 PM

What Jay was saying: http://en.wikipedia.org/wiki/Lamotrigine

Honestly, I think the basic idea of having somebody monitor you if the dose is going to be increased would be best, just in case the higher dose doesn't help the suicidal thoughts.

That being said, medications have different effects at different levels, typically. So maybe the lower amount is making you suicidal, but a higher amount *may* level you out, or could make it worse. It all depends on your brain chemistry, what's being treated, and how your body reacts to the drug itself. If your psych thinks the drug could be beneficial, trying a higher dose *could* help.

But, if you're not going to be supervised (even having a friend or family member watching/checking in on you could be supervision of sorts if you don't want to go to the hospital), then the higher dose could be *even more* risky.


Dare to be Different, to be Weird, to be a Freak.
Overall, Dare to be yourself.

Stamp Out Prejudice Hatred and Intolerance Everywhere
The Sophie Lancaster Foundation



   
Closed Thread

Bookmarks

Tags
effects, lamictal, side

Thread Tools Search this Thread
Search this Thread:

Advanced Search

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




All material copyright 1998-2019, TeenHelp.
Terms | Legal | Privacy | Conduct | Complaints

Powered by vBulletin®.
Copyright ©2000-2019, Jelsoft Enterprises Ltd.
Search engine optimization by vBSEO.
Theme developed in association with vBStyles.